Alert archive / Alabama / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Huntsville, AL

February 25, 201211 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Feb 25, 2012, 3:44 AM CST for 11 counties in Alabama. It took effect at Feb 25, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2012, 3:44 AM CST (09:44 UTC)
In effect from
Feb 25, 2012, 12:00 PM CST
Expired
Feb 25, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WWUS84 KHUN 250944
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
344 AM CST SAT FEB 25 2012

ALZ001>010-016-252100-
/O.NEW.KHUN.FW.W.0005.120225T1800Z-120226T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
344 AM CST SAT FEB 25 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW HUMIDITY FOR NORTHERN ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL...
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: FROM NOON TODAY TO 6 PM CST THIS EVENING. 

* RELATIVE HUMIDITY: VALUES WILL FALL TO BETWEEN 20 AND 25 PERCENT
  FOR AT LEAST FOUR HOURS TODAY...ESPECIALLY ACROSS NORTHWEST AND
  CENTRAL ALABAMA.

* IMPACTS: DRY AIR WILL CONTINUE TO PUSH INTO THE SOUTHEAST
  TODAY...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

CCC
2 follow-up statements
152 
WWUS84 KHUN 252038
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
238 PM CST SAT FEB 25 2012

ALZ001>010-016-260000-
/O.CON.KHUN.FW.W.0005.000000T0000Z-120226T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
238 PM CST SAT FEB 25 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW HUMIDITY FOR NORTH ALABAMA...

* AFFECTED AREA: LAUDERDALE...COLBERT...FRANKLIN AL...
  LAWRENCE...LIMESTONE...MADISON...MORGAN...MARSHALL... 
  JACKSON...DEKALB...AND CULLMAN COUNTIES. 

* TIMING: THROUGH 6 PM CST THIS EVENING.

* RELATIVE HUMIDITY: VALUES WILL FALL TO BETWEEN 20 AND 25 
  PERCENT FOR AT LEAST FOUR HOURS TODAY...ESPECIALLY ACROSS 
  NORTHWEST AND CENTRAL ALABAMA. 

* IMPACTS: DRY AIR WILL CONTINUE TO PUSH INTO THE SOUTHEAST 
  TODAY...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$
719 
WWUS84 KHUN 252359
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CST SAT FEB 25 2012

ALZ001>010-016-260100-
/O.EXP.KHUN.FW.W.0005.000000T0000Z-120226T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-
559 PM CST SAT FEB 25 2012

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR 
NORTHERN ALABAMA...

COOLER TEMPERATURES THIS EVENING WILL RESULT IN RELATIVE HUMIDITY
VALUES RISING ABOVE 25 PERCENT. THEREFORE...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE AT 6 PM CST.

$$

RSB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Feb 25, 3:02 AM CST, 42 minutes earlier.

Area forecast discussion, Feb 25, 3:02 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
302 AM CST SAT FEB 25 2012

.DISCUSSION...
WILL GO WITH A BLEND OF NAM/GFS FOR THIS FCST PACKAGE.

TODAY...UPPER LOW OVER MEXICO IS PUMPING MID/HIGH LEVEL CLOUDINESS JUST
TO THE SOUTH OF OUR CWA...WHILE STLT SHOWS SOME AC CLOUDS OVER MO
THAT MAY CLIP A PORTION OF OUR CWA. SINCE MODEL SOUNDINGS/TIME
SECTIONS DO HINT AT SOME MID CLOUDS BY AFTN...WILL GO WITH MOSTLY
SUNNY WORDING. WITH FAIRLY GOOD CAA...EXPECT COOL TEMPS TODAY WITH
HIGHS IN THE MID 50S.

TONIGHT...HIGH PRESSURE WILL KEEP WINDS LIGHT AND WITH CLEAR SKIES...
EXPECT LOWS TO DROP TO ARND 30 DEGREES.

SUNDAY/MONDAY...SFC HIGH WILL MOVE EAST OF THE TN VALLEY ALLOWING FOR
RETURN FLOW AND WARMER TEMPS. MODELS KEEP ANY CHC OF PCPN WELL TO OUR
SOUTH ALONG AN OLD CDFNT.

TUESDAY/WEDNESDAY...A STRONG UPPER/SFC LOW WILL MOVE ACROSS THE UPPER
MIDWEST...WHICH WILL OPEN UP THE GULF ALLOWING FOR PLENTY OF
MOISTURE TO MOVE INTO OUR CWA. ATTM GFS MODEL SOUNDINGS ARE SHOWING A
POSSIBLE HVY RAIN EVENT BEGINNING TUESDAY NIGHT AND CONTINUING INTO
WEDNESDAY. THERE WILL ALSO BE ENOUGH LOW LEVEL SHEAR/INSTABILITY FOR
SOME TSRA AS WELL. WET BULB ZERO/FREEZING LEVELS WILL BE ARND 12000
FT...SO HAIL DOES NOT LOOK TO LIKELY. THUS ATTM IT LOOKS LIKE HVY
RAIN WITH SOME STRONG WIND GUSTS WILL BE THE MAIN WX THREATS.
OTHERWISE THE ASSOCIATED CDFNT WILL MOVE ACROSS THE TN VALLEY BY
WEDNESDAY EVENING TAKING THE PCPN WITH IT.

THURSDAY...BEHIND THE CDFNT IT WILL BE A LITTLE COOLER AND DRIER.
AFTN HIGHS WILL BE IN THE LOW 60S WITH MRNG LOWS IN THE LOW 40S.

FRIDAY...ANOTHER UPPER TROF/SFC LOW WILL QUICKLY MOVE EAST ACROSS THE
MIDWEST...BRINGING A CHC OF MORE PCPN TO THE CWA. ATTM DONT THINK
THERE WILL BE ENOUGH TIME FOR A GOOD RETURN OF MOIST/UNSTABLE AIR
INTO THE TN VALLEY...SO WILL KEEP ALL PCPN AS SHRA. LATER SHIFTS MAY
HAVE TO ADD THUNDER TO THIS TIME FRAME IF ENOUGH INSTABILITY CAN MAKE
IT BACK INTO THE AREA...ESPECIALLY BY FRIDAY NIGHT.

07

&&

.AVIATION...
/ISSUED 1130 PM CST FRI FEB 24 2012/
FOR 06Z TAFS...
VFR CONDITIONS WILL CONTINUE THIS FORECAST PERIOD. LIGHT NW WINDS
OVERNIGHT WILL INCREASE INTO THE 10-17KT RANGE BY 15Z SAT MORNING.
WINDS AGAIN WILL DIMINISH AFTER SUNSET SUNDAY EVENING...BECOMING
LIGHT DURING SATURDAY NIGHT.

RSB

&&

.FIRE WEATHER...
MOS DEWPOINTS TEND TO BE A LITTLE TO HIGH THIS TIME OF THE YEAR
BEHIND A CDFNT PASSAGE...SO LOWERED AFTN DEWPOINTS TO ARND 20
DEGREES. ALSO DUE TO AFTN MIXING...WILL INCLUDED SOME WIND GUSTS UP
TO 20 MPH. STILL THINKING IF WE WILL NEED A RFW OR IF CAN HANDLE
WITH STRONG CAUTIONARY WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    57  32  61  38  65 /   0   0   0  10  10
SHOALS        57  31  62  39  66 /   0   0   0  10  10
VINEMONT      54  33  60  39  65 /   0   0   0  10  10
FAYETTEVILLE  55  30  59  36  63 /   0   0   0  10  10
ALBERTVILLE   55  32  60  38  64 /   0   0   0  10  10
FORT PAYNE    55  31  60  37  63 /   0   0   0  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 24, 12:38 PM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CST FRI FEB 24 2012

ALZ001>010-016-TNZ076-096-097-251100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1238 PM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE IS A CHANCE OF SOME STRONG THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

CA

Nearby

Red Flag Warnings in Alabama, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.